Alert archive / Idaho / Special Weather Statements in 2023

Special Weather Statement, NWS Pocatello, ID

September 7, 2023Jefferson County, Idaho

NWS Pocatello, ID issued this special weather statement at Sep 7, 2023, 9:10 PM MDT for Jefferson County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2023, 9:10 PM MDT (03:10 UTC)
Expired
Sep 7, 2023, 9:45 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Hail
0.00 in
Wind
55

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 50 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

306 
WWUS85 KPIH 080310
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
910 PM MDT Thu Sep 7 2023
 
IDZ052-053-080345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
910 PM MDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of southwestern
Jefferson, east central Butte, northwestern Bonneville and
northwestern Bingham Counties through 945 PM MDT...

At 910 PM MDT, Doppler radar was tracking a strong thunderstorm over
Southeast Inl, or 22 miles southwest of Terreton, moving northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Southeast Inl, East Butte, and Kettle Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4340 11274 4358 11288 4381 11257 4356 11221
TIME...MOT...LOC 0310Z 240DEG 27KT 4357 11268 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

AM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Sep 7, 1:31 PM MDT, 7 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 1:31 PM MDT, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
131 PM MDT Thu Sep 7 2023

.SHORT TERM...Tonight through Friday Night.

The weather in the short term looks reasonably quiet. A trough of
low pressure will pass north of the region, but close enough to
trigger isolated showers and thunderstorms tonight and on Friday.
Best chances for these storms is across the central mountains,
although a few models are showing some development as far as the
Magic Valley into the Snake Plain. Temperatures look seasonable.
There could be a few wind gusts to 20 mph Friday afternoon, but it
does not look like winds would be strong enough to warrant any
headlines.

13

.LONG TERM...Sat through next Thu night. Upper level ridging
strengthens but still can't seem to shake some light precipitation
threats with isolated level of thunderstorms, mainly for the ID-MT
border, and mostly Sun and Sat afternoons/evenings. On Mon night, a
trough arrives at the Canadian west coast and pushes a shortwave
through the panhandle and western MT. This could trigger showers and
thunderstorms, but the moisture content of this air just doesn't
seem at this point to generate any kind of significant
precipitation. If it occurs anywhere, it will be in the highlands
and mountains near the WY and MT borders. Temperatures are slightly
warming than normal, and the near-zonal flow doesn't really produce
any significant difference, with 80 deg F the approximate target
every day for places in the Snake River plain. Wind may get breezy
during the afternoon in the Snake River plain, but even gusts look
to stay under 30 mph.

&&

.AVIATION...Kept TAF locations dry through Friday. Although could
see mentioning VCSH at SUN this evening as a few models are showing
some showers developing around there. Winds are not overly
impressive with upslope/downslope winds likely at SUN.

13

&&

.FIRE WEATHER...The better chance for showers and thunderstorms has
shifted to the Salmon-Challis NF and the rest of the ID-MT border.
But even so the chances are very weak, with only isolated coverage
expected. There is also a small area in the western end of the
southern Sawtooth NF region. The thunderstorm risk is even less over
the weekend; only the Targhee NF portion of the C-T NF are at risk
for showers. Temperatures will be above normal with humidity staying
above 15 percent even at lower elevations, above 25 percent for
elevations above 6000ft elevation. Expect some breezy afternoons
with the westerly wind lowering to the surface under the mostly
sunny skies. Very little change beyond the two day period,
either. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Sep 7, 7:45 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
745 PM MDT Thu Sep 7 2023

IDZ051-052-067>069-074-080230-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
745 PM MDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of eastern Blaine,
southwestern Jefferson, southern Butte and northwestern Bingham
Counties through 830 PM MDT...

At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Craters Of The Moon, or 11 miles south of Arco,
moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arco, Central Inl, Southeast Inl, Southwest Inl, Craters Of The Moon,
Butte City, and Howe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4332 11338 4352 11362 4388 11295 4359 11264
TIME...MOT...LOC 0143Z 240DEG 49KT 4347 11336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

GK
Special weather statement, Sep 7, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
910 PM MDT Thu Sep 7 2023

IDZ052-053-080345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
910 PM MDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of southwestern
Jefferson, east central Butte, northwestern Bonneville and
northwestern Bingham Counties through 945 PM MDT...

At 910 PM MDT, Doppler radar was tracking a strong thunderstorm over
Southeast Inl, or 22 miles southwest of Terreton, moving northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southeast Inl, East Butte, and Kettle Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4340 11274 4358 11288 4381 11257 4356 11221
TIME...MOT...LOC 0310Z 240DEG 27KT 4357 11268

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AM

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:45 PM MDTSpecial Weather StatementPIHButte45 min
Sep 8, 4:22 PM MDTSpecial Weather StatementPIHFremont53 min
Sep 8, 5:46 PM MDTSpecial Weather StatementPIHFremont29 min

Nearby

Special Weather Statements in Idaho, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.